Oklahoma, 2008

Hail in Oklahoma, April 17, 2008

April 17, 2008 · NWS OUN · 5 events in 4 counties and zones

A moderately strong cold front moved through Oklahoma during the day of the 17th. Thunderstorms and a few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A moderately strong cold front moved through Oklahoma during the day of the 17th. Thunderstorms and a few became severe. Hail up to one inch in diameter was reported in Lincoln county, with smaller hail reported over some areas of central Oklahoma. No damage was reported with any of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 2:17 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 17, 2:17 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
317 PM CDT THU APR 17 2008

.DISCUSSION...
STRONG STORM SYSTEM WILL WORK ITS WAY EAST ACROSS THE AREA TONIGHT
WITH ASSOC SFC COLD FRONT... WHICH IS FAIRLY STRONG ONE FOR MID
APRIL. FRIDAY WILL BE DRY AND COOLER WITH LIGHTER WINDS. HOWEVER...
WINDS KICK BACK IN OVER THE WEEKEND AS ANOTHER STRONG STORM MOVES
ON-SHORE OUT WEST. ALTHOUGH CURRENT FRONT DOES APPEAR TO MOVE INTO
NORTHERN GULF LATE FRI... MOISTURE SHOULD RECOVER AND MOVE BACK NORTH
LATE IN THE WEEKEND INTO EARLY NEXT WEEK BEFORE NEXT STORM MOVES OUT
INTO THE PLAINS. SFC FRONT WILL MOVE INTO SOUTHERN PLAINS AND THEN
BECOME STATIONARY OVER THE AREA WITH SEVERAL DAYS OF POTENTIAL
PRECIP ACROSS PARTS OF THE AREA. BOTH SEVERE WX AND HEAVY RAIN
POTENTIAL WILL EXIST THROUGH MUCH OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  43  66  42 /  50  50   0   0
HOBART OK         61  41  68  42 /  20  30   0   0
WICHITA FALLS TX  74  46  71  47 /  30  40   0   0
GAGE OK           48  37  69  38 /  50  20   0   0
PONCA CITY OK     65  41  61  41 /  60  60  10  10
DURANT OK         73  50  65  48 /  40  90  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/30
Hazardous weather outlook, Apr 17, 10:50 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT THU APR 17 2008

OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS NEAR AND EAST OF A LINE EXTENDING FROM WICHITA
FALLS TEXAS...TO OKLAHOMA CITY...AND STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
3 PM THROUGH MIDNIGHT. SEVERE WEATHER WILL BE POSSIBLE NEAR THE
MENTIONED LINE TOWARD MID AFTERNOON...THEN THE RISK WILL SPREAD
EAST DURING THE AFTERNOON AND EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP FROM MID TO LATE AFTERNOON ALONG AN ADVANCING COLD
FRONT.  A SIGNIFICANT CAPPING INVERSION IS EXPECTED TO ERODE
DURING THE AFTERNOON AND EVENING AS A STRONG UPPER LEVEL
STORM SYSTEM APPROACHES THE SOUTHERN PLAINS.  THUNDERSTORMS ARE
EXPECTED TO BECOME MORE NUMEROUS AND POSSIBLY DEVELOP INTO A SQUALL
LINE ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.  WEAK TO MODERATE
INSTABILITY AND STRONG WIND SHEAR WILL RESULT IN SOME STORMS
PRODUCING HAIL NEAR THE SIZE OF GOLFBALLS AND WINDS NEAR 70 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTHERLY WINDS WILL BE SEEN AHEAD OF THE COLD FRONT...WITH
GUSTS OF 30 MPH EXPECTED TO BE COMMON. BEHIND THE COLD FRONT...
STRONG NORTHWEST WINDS WILL BE SEEN...WITH GUSTS NEAR 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
MOISTURE WILL RETURN TO THE REGION BY EARLY NEXT WEEK AHEAD OF
ANOTHER STRONG STORM SYSTEM. THUNDERSTORM CHANCES WILL BE SEEN
MONDAY THROUGH WEDNESDAY. THE MOST ORGANIZED ACTIVITY IS CURRENTLY
FORECAST TO OCCUR TUESDAY INTO WEDNESDAY NEAR A STRONG FRONTAL
BOUNDARY THAT IS EXPECTED TO STALL OVER SOUTHERN OKLAHOMA OR
NORTHERN TEXAS. IN ADDITION TO THE POSSIBILITY OF SEVERE
WEATHER...THE CURRENT FORECAST SCENARIO WILL LEAD TO A CONCERN FOR
FLOODING RAINFALL.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM FRIDAY.

SIX

In the hours before

Special weather statement, Apr 17, 3:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT THU APR 17 2008

OKZ045-TXZ090-172200-
JEFFERSON OK-CLAY TX-
425 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES EAST OF
WAURIKA TO 5 MILES EAST OF HENRIETTA AT 425 PM CDT...MOVING
NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THE STRONGER
THUNDERSTORM CORES WILL AFFECT RYAN...TERRAL...AND RURAL EASTERN
CLAY COUNTY.

BURKE
Special weather statement, Apr 17, 3:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT THU APR 17 2008

OKZ045-TXZ090-172200-
JEFFERSON OK-CLAY TX-
425 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES EAST OF
WAURIKA TO 5 MILES EAST OF HENRIETTA AT 425 PM CDT. INDIVIDUAL
STORMS WILL MOVE NORTHEAST AT 45 MPH...WHILE THE LINE ADVANCES EAST
AND NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THE STRONGER
THUNDERSTORM CORES WILL AFFECT RYAN...TERRAL...AND RURAL EASTERN
CLAY COUNTY.

BURKE
Special weather statement, Apr 17, 3:53 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT THU APR 17 2008

OKZ025-028-029-172240-
OKLAHOMA OK-CLEVELAND OK-MCCLAIN OK-
453 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND
OKLAHOMA COUNTIES.

AT 453 PM CDT...THUNDERSTORMS WERE DEVELOPING ALONG A LINE FROM
NORTHEASTERN OKLAHOMA CITY TO MOORE...TO NEAR DIBBLE. ANYWHERE ALONG
THIS LINE...INDIVIDUAL STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL
HAIL. WITH LOW CLOUD BASES...THE STORMS WILL ALSO PRODUCE LOW
HANGING CLOUDS ALONG OUTFLOW BOUNDARIES. AT THIS TIME...ORGANIZED
ROTATION IS NOT ANTICIPATED. SOME STRENGTHENING IS POSSIBLE AS THE
LINE MOVES EASTWARD AT AROUND 15 MPH THROUGH 6 PM.

BURKE
Special weather statement, Apr 17, 4:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT THU APR 17 2008

OKZ045-172230-
JEFFERSON OK-
501 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF OSCAR AT 501
PM CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY AS THE STORM
APPROACHES OSCAR...AND EVENTUALLY GRADY AND RINGLING.

BURKE
Special weather statement, Apr 17, 4:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT THU APR 17 2008

TXZ090-172245-
CLAY TX-
509 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A SEVERE THUNDERSTORM WILL PASS TO THE SOUTH OF CLAY COUNTY THROUGH
545 PM CDT. AT 509 PM...A PORTION OF THIS STORM WAS LOCATED 11 MILES
SOUTHWEST OF SHANNON...MOVING EAST AT 40 MPH. BRIEF HEAVY
RAIN...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH WILL LIKELY AFFECT
SHANNON AND RURAL SOUTHEAST CLAY COUNTY.

PEOPLE IN CLAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

BURKE
Special weather statement, Apr 17, 4:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT THU APR 17 2008

OKZ025-026-028>030-172300-
LINCOLN OK-OKLAHOMA OK-POTTAWATOMIE OK-CLEVELAND OK-MCCLAIN OK-
514 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...LINCOLN...
MCCLAIN...OKLAHOMA AND POTTAWATOMIE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM LUTHER TO MIDWEST
CITY...NORMAN...AND WASHINGTON...MOVING NORTHEAST AT 30 MPH.

OCCASIONAL SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY ALL ALONG
THE LINE. IN ADDITION...THE STORMS WILL PRODUCE LOW HANGING CLOUDS
ALONG OUTFLOW BOUNDARIES. AT THIS TIME...ORGANIZED ROTATION IS NOT
ANTICIPATED. SOME STRENGTHENING IS POSSIBLE...AND PEOPLE IN CENTRAL
OKLAHOMA SHOULD REMAIN ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS.

BURKE

The radar

The Norman radar (KTLX), 19 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cleveland

When
April 17, 4:20 PM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.220, -97.440

Pea to penny size hail lasted about 5 minutes. The hail fell near Highway 9 and 24th Avenue.

Hail, Oklahoma

When
April 17, 4:33 PM CST
Where
Oklahoma County, 9 mi ESE of Midwest City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.410, -97.242

Pea to penny size hail covered the ground at Interstate 40 and mile marker 168.

Hail, Pottawatomie

When
April 17, 4:53 PM CST
Where
Pottawatomie County, McLoud
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.440, -97.090

Hail, Lincoln

When
April 17, 4:56 PM CST
Where
Lincoln County, 3 mi W of Meeker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.500, -96.943

The hail fell at the intersection of Highway 177 and 62.

Hail, Lincoln

When
April 17, 4:56 PM CST
Where
Lincoln County, 7 mi W of Meeker
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.500, -97.014

Dime size hail accumulated up to 3 inches deep north of the intersection of Highway 102 and 62.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97584, 97585, 97586, 97587, 97588.